Apr 11, 2012
194
5
Status
Medical Student
Hey everyone

FA says that heart contractility and SV decrease with non-dihydropyridine Ca-channels blockers.

Saying non-dihydropyridine Ca-channels they meant ryanodine Ca-channels located on SR (not T-channels), right?

Because there's no way I can see how T-channels affect contractility.

Thanks!
 

Morsetlis

I wish I were a dentist
7+ Year Member
Jan 22, 2010
4,924
39
31
The "Garden" State
Status
Resident [Any Field]
They're talking about Verapamil.

It's a "calcium-channel blocker" that is "non-dihydropyridine". Cause, you know, DHP itself blocks the L-type Ca++ channel.
 
OP
Convalaria
Apr 11, 2012
194
5
Status
Medical Student
L-type Ca channel blockers like verapamil were the 1st thing I could think of with relation to contractility, but I didn't get it in that way...

so they just meant that chemically it is not DHP but still works on those exact channels?
 

Morsetlis

I wish I were a dentist
7+ Year Member
Jan 22, 2010
4,924
39
31
The "Garden" State
Status
Resident [Any Field]
You could also block the T-Type Ca++ channels of the conducting fibers, but that's unlikely to cause a change in inotropism. And then there's those Ca++/Na+ exchangers that are reduced in activity when Digoxin blocks the ATPase.

If anybody else can think of any other explanation, let me know, but I don't remember anything else.
 
OP
Convalaria
Apr 11, 2012
194
5
Status
Medical Student
yeah, T-type Ca channels blocking would change heart rate, not contractility

so I guess it was problem of my interpretation.

thank you for clarifying!
 

Phloston

Lifetime Donor
7+ Year Member
Jan 17, 2012
3,659
1,347
Osaka, Japan
Here's something I remember from USMLE Rx, which is NOT in First Aid (and btw, you're right, blocking the L-type calcium channels (e.g. via verapamil) indirectly inactivates ryanodine receptors):

SERCA2 sits on the sarcoplasmic reticular membrane and allows Ca2+ entry into the SR. Unphosphorylated phospholamben is normally bound to SERCA2, inhibiting it, thereby preventing Ca2+ from entering the SR.

Both augmented intracellular [Ca2+] and G-alpha-s receptor activation (via beta-1) are the regulators of phospholamben phosphorylation[/I. When the latter occurs, phospholamben dissociates from SERCA2, enabling Ca2+ flux into the SR.

So far so good?

The greater the SERCA2-mediated Ca2+ influx, the greater the Ca2+ efflux via the ryanodine receptor at the arrival of the next action potential. Therefore, when you use verapamil, you indirectly decrease ryanodine-mediated Ca2+ efflux from the SR, which is why inotropic state decreases. (Also of note: Ca2+ is bound to calsequestrin while inside the SR)

The catch is that increased SERCA2-mediated Ca2+ influx is the dictator of lusitropic state (the alacrity of relaxation during diastole). Therefore, although verapamil decreases the inotropic state, it also decreases the lusitropic state.

Why is any of that important? Constitutive inactivation of SERCA2 (e.g. if phospholamben cannot be phosphorylated), causes congenital dilated cardiomyopathy!

You might also want to know (this showed up in another question I had done): calcium is the regulator of dromotropic state at the AV-node. However, this is not affected by verapamil because this is T-type channel-regulated, not L-type. The T-type are necessary for reaching nodal action potentials during nodal-phase0, not for extending myocyte-phase2.

Hope that helps,

~Phloston

Edit: This may help: http://en.wikipedia.org/wiki/SERCA
 
Last edited: